Alert archive / Massachusetts / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Boston/Norton, MA

May 21, 2024Franklin County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at May 21, 2024, 6:16 PM EDT for Franklin County, Massachusetts. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2024, 6:16 PM EDT (22:16 UTC)
Expired
May 21, 2024, 7:14 PM EDT
In force
58 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

County Franklin County, MA

The radar

The Albany radar (KENX), 121 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 6:20 PM EDTFLOOD2 Nw Sunderland, MARestaurant kitchen at the Tree House Brewery in South Deerfield was flooded. Relayed by Amateur Radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WGUS51 KBOX 212216
FFWBOX
MAC011-212345-
/O.NEW.KBOX.FF.W.0001.240521T2216Z-240521T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
616 PM EDT Tue May 21 2024

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Central Franklin County in western Massachusetts...

* Until 745 PM EDT.

* At 616 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 
  1.5 to 2.5 inches in 1 hour. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Deerfield, Montague, Sunderland, Conway, Leverett and Whately.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4244 7260 4249 7268 4253 7262 4254 7257
      4246 7246

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR

$$

KC
1 follow-up statement
425 
WGUS71 KBOX 212314
FFSBOX

Flash Flood Statement
National Weather Service Boston/Norton MA
714 PM EDT Tue May 21 2024

MAC011-212324-
/O.CAN.KBOX.FF.W.0001.000000T0000Z-240521T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin MA-
714 PM EDT Tue May 21 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL FRANKLIN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4244 7260 4249 7268 4253 7262 4254 7257
      4246 7246

$$

KC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:03 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 21, 3:03 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
303 PM EDT Tue May 21 2024

.SYNOPSIS...

A high pressure remains just south of New England, setting the stage
for summerlike warmth through Thursday away from the immediate south
coast. Generally dry weather is expected through Wednesday, but
an approaching cold front may bring a round of scattered
showers and thunderstorms Thursday afternoon and evening. A few
strong to severe storms are possible. Still warm and mainly dry
on Friday. Continued warm but unsettled through this weekend,
then cooler early next week with more seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

We continue to monitor some scattered convection which has been
firing off in NY this afternoon and inching closer to SNE. However,
due to lack of strong bulk shear these cells are going up and down
fairly quickly without reaching severe levels. This is expected to
be the case with a smattering of pop-up thunderstorms over northwest
MA this afternoon and early evening, even as bulk shear is expected
to increase marginally to 20-25kts lapse rates are poor and only sub
severe activity is expected at this time. After a warm Tuesday
temperatures will cool tonight but remain several degrees warmer
than the night previous, in the mid to upper 50s and even low 60s
thanks to increasing moisture/dewpoints on SW flow. The surface high
pressure in place to our south will remain overnight leading to
prolonged warmth and fog/low stratus on the immediate south coast
and southeast MA. The more southwesterly trajectory of the wind
should help the those low clouds/fog to be limited further south
than last night, and is not expected to again extend into the CT
Valley.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...

Wednesday expect more of the same, but starting off with a warmer
low temp will help us achieve the hottest day of the week, with
highs reaching into the upper 80s inland (low 90s in the hottest
locations like the Merrimack Valley and northern CT valley). Those
along the south coast will be spared the hot temps thanks to onshore
flow keeping temps in the 70s. During the afternoon we may once
again see a pop up shower or thunderstorm, but less coverage is
expected than today; not seeing any strong source of forcing other
than diurnal heating and shear is even weaker than today. Overnight
lows temperatures will once again be quite mild owing to the high
dewpoint airmass overhead, in the upper 50s and low 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

Key Points...

* A few strong to severe t-storms possible Thu. Damaging wind and
  large hail are the main threats

* Warm and dry Fri with above normal temps persisting

* Continued warm this weekend but turning more unsettled, then
  cooler early next week with risk of showers

Thursday...

The main forecast challenge revolves around the potential for severe
weather as a cold front moves into a rather warm and humid airmass
in place across SNE. While there is some uncertainty with extent of
cloud cover and how that will impact instability, we expect at least
partial sunshine which will allow temps to reach mid-upper 80s,
except 70s near the south coast. Dewpoints will climb into the mid
60s. These conditions beneath decent mid level lapse rates will
contribute to SBCAPES of 1000+ J/kg with a low prob of 2000 J/kg.
Effective shear is progged around 25-35 kt which is on the lower end
of what would be considered sufficient for organized severe
convection. The one negative factor which may limit areal coverage
of severe storms is limited synoptic forcing as main shortwave
energy and best upper jet dynamics will be well to the north. This
is reflected in the NAM3k and FV3 simulated reflectivity which shows
rather widely scattered storms. The CSU ML probs are still
highlighting SNE for a low risk for severe. Still not within the
window of the full suite of hi-res CAMs which will provide a better
idea of coverage and intensity of storms. Current thinking is we
will see a few strong to severe storms with best chance across
interior MA into CT which is where NCAR ensembles show best updraft
helicity swaths. Favorable low level lapse rates suggest damaging
wind will be the primary threat with any severe storms, but hail is
a secondary risk given decent mid level lapse rates and marginal
shear. SW flow off cooler SST will limit instability and severe
potential across RI and SE MA.

Weakening storms will move to the south coast Thu evening then drier
air from the north will gradually overspread SNE overnight Thu
night.

Friday...

SNE will be in between systems Fri with northern stream trough and
attendant cold front well to the north and weaker shortwave to the
south. Rather dry air in the mid levels will lead to lots of
sunshine although clouds may linger along the south coast in the
morning before sunshine increases. It will be another warm day as
925 mb temps reach 20-21C. Highs will reach well into the 80s, but
sea breezes will keep coastal locations cooler. It also won't be
quite as humid as mixing lowers dewpoints into the 50s.

This weekend into early next week...

Messy pattern sets up with numerous shortwaves within a quasi-zonal
flow before pattern amplifies early next week. A few of these
shortwaves will be rotating through New Eng and PWATs will be above
normal which will result in an unsettled pattern with showers at
times although no washouts are expected. Timing of these shortwaves
will be a challenge but it looks like there will be a risk of
showers somewhere in SNE each day. Warm pattern continues this
weekend with above normal 925 mb temps leading to 70s and lower 80s
for highs, then cooler early next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

This afternoon...High confidence in trends, moderate in exact
timing.

Winds out of the S/SW at 5-10 kts. Sea breeze will continue
across eastern coastal locations roughly through 21Z, but some
uncertainty in if winds will be light enough in lowest 2kft per
RAP soundings.

Tonight...High confidence in trends, moderate in exact timing.

Conditions deteriorate to IFR/LIFR across the south coast,
especially near and SE of the I-95 corridor. The only exception
is for the Boston metro area where am anticipating the SWly
component to keep the fog/stratus at bay. Some uncertainty if
this stratus/fog moves up the CT River Valley, so have only
hinted at BAF. Winds relatively light (<10 kts) out of the SW.

Wednesday...High confidence.

Should see any IFR/LIFR stratus and fog burning off roughly
10-13Z, though may linger longer for ACK. Elsewhere VFR with SW
winds 5-10 kts and 15-20 kt gusts during the afternoon.

Wednesday night...Moderate confidence.

Light SW winds continue 5-10 kts. IFR/MVFR cigs in stratus/fog
possible over southeast MA terminals but low confidence in areal
extent.

KBOS TAF...High confidence in TAF, moderate confidence in
timing.

VFR. Seabreeze expected through about 21Z but confidence in
exact timing that winds switch back to S/SSW is low to moderate.

KBDL TAF...High confidence.

Not out of question stratus/fog comes back in tonight, but
confidence not high enough to include in latest update. Winds S
5-10 kts today shifting to the SW tonight.

Outlook /Thursday through Sunday/...

Thursday: VFR. Breezy. Chance SHRA, chance TSRA.

Thursday Night: VFR. Slight chance SHRA, slight chance TSRA.

Friday through Friday Night: VFR.

Saturday: VFR. Slight chance SHRA.

Saturday Night: VFR. Chance SHRA.

Sunday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Wednesday night...High Confidence.

High pressure south of the waters maintains relatively light
winds and seas through Wednesday night. The main concern will
be poor visibility in areas of fog reducing visibility to less
than 1 mile at times tonight and Wednesday night.

Outlook /Thursday through Sunday/...

Thursday: Winds less than 25 kt. Slight chance of rain showers.
Local visibility 1 to 3 nm.

Thursday Night: Winds less than 25 kt. Chance of rain showers,
chance of thunderstorms.

Friday through Friday Night: Winds less than 25 kt.

Saturday: Winds less than 25 kt. Slight chance of rain showers.

Saturday Night: Winds less than 25 kt. Chance of rain showers.

Sunday: Winds less than 25 kt. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/BW
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...KJC
AVIATION...KJC/BW
MARINE...KJC/BW

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:33 PM EDTSevere Thunderstorm WarningBOXFranklin42 min
May 21, 4:59 PM EDTSevere Thunderstorm WarningBOXFranklin46 min
May 21, 5:57 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire28 min

Nearby

Flash Flood Warnings in Massachusetts, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.